New York, 2011

High Wind in New York, August 28, 2011

August 28, 2011 · NWS BUF · 6 events in 6 counties and zones

Hurricane Irene tracked northeast along the Atlantic Coast and brought gusty winds to the eastern sections of the area. Measured winds gusted to 40 to 45 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Hurricane Irene tracked northeast along the Atlantic Coast and brought gusty winds to the eastern sections of the area. Measured winds gusted to 40 to 45 mph. Normally winds of this magnitude are not strong enough to cause damage however the ground was west and the north to northeast flow opposite of the prevailing direction for the region. Trees are anchored for the prevailing direction and are susceptible to even marginally strong winds from the opposite direction. Downed trees and lines were reported in Greece and Rochester (Monroe county), Sodus and Lyons (Wayne county), Hannibal, Fulton, Mexico and Redfield (Oswego county), Lowville and Martinsburg (Lewis county), Manchester (Ontario county), and Victory (Cayuga county). Utilities reported several thousand customers without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 28, 5:47 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 28, 5:47 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
647 AM EDT SUN AUG 28 2011

.SYNOPSIS...
HURRICANE IRENE WILL TRACK NORTHEAST ACROSS NEW JERSEY THIS
MORNING...BEFORE LIFTING ACROSS NEW ENGLAND THIS AFTERNOON AND INTO
THE CANADIAN MARITIMES TONIGHT. THIS SYSTEM WILL BRING MODERATE TO
HEAVY RAIN AND STRONG WIND GUSTS TO THE NORTH COUNTRY AND EASTERN
PORTIONS OF THE FINGER LAKES TODAY AND THIS EVENING...WHILE WINDY
BUT MAINLY DRY CONDITIONS ARE EXPECTED FURTHER TO THE WEST.
FOLLOWING THE DEPARTURE OF IRENE...MAINLY DRY AND SEASONABLE LATE
SUMMER WEATHER WILL MAKE A RETURN AS HIGH PRESSURE BUILDS IN FROM
THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
...STRONG WIND GUSTS AND MODERATE TO HEAVY RAIN EXPECTED ACROSS THE
FAR EASTERN FINGER LAKES AND NORTH COUNTRY AS HURRICANE IRENE PASSES
BY TO OUR EAST TODAY...

10Z SURFACE ANALYSIS SHOWS THE CENTER OF HURRICANE IRENE OVER
SOUTHERN NEW JERSEY. THE LATEST OFFICIAL NHC TRACK TAKES THE CENTER
OF IRENE NORTHEAST ACROSS NEW YORK CITY THIS MORNING...THEN ON INTO
NEW HAMPSHIRE THIS AFTERNOON AND THE CANADIAN MARITIMES TONIGHT. ON
THIS TRACK...IRENE WILL BRING HEAVY RAIN AND ATTENDANT FLOODING
CONCERNS TO PORTIONS OF THE NORTH COUNTRY TODAY...ALONG WITH STRONG
WIND GUSTS TO AREAS FROM THE EASTERN FINGER LAKES EASTWARD.

WITH REGARD TO THE RAIN/FLOODING POTENTIAL...REGIONAL RADAR MOSAICS
AND SURFACE OBS INDICATE THAT THE WESTERN EDGE OF IRENE'S LARGE RAIN
SHIELD HAS REACHED AN AXIS RUNNING ROUGHLY FROM CENTRAL STEUBEN TO
NORTHERN LEWIS COUNTY AS OF 10Z. THIS WILL CONTINUE TO SPREAD A
LITTLE FURTHER NORTHWARD AND WESTWARD DURING THE COURSE OF THIS
MORNING...POSSIBLY REACHING AS FAR WEST AS KROC-KELZ BY LATE
MORNING/MIDDAY. MEANWHILE...THE WESTERN FRINGES OF THE HURRICANE'S
MORE SIGNIFICANT RAINS WILL LIKELY SPREAD WEST ACROSS MUCH OF THE
NORTH COUNTRY...AND IN PARTICULAR LEWIS COUNTY.

OVERALL...THE RAIN WILL GENERALLY REACH ITS PEAK WESTWARD EXTENT AND
INTENSITY BETWEEN LATE THIS MORNING AND EARLY THIS AFTERNOON...
BEFORE DIMINISHING FROM SOUTHWEST TO NORTHEAST LATER THIS AFTERNOON
AND EVENING AS THE CENTER OF IRENE ACCELERATES NORTHEAST AWAY FROM
OUR AREA. HAVE CONTINUED TO INDICATE A RATHER SHARP GRADIENT IN
POPS...RANGING FROM ONLY 10 PERCENT OR SO ACROSS EXTREME FAR WESTERN
NEW YORK...TO LOW CHANCE ACROSS THE GENESEE VALLEY...AND THEN
CATEGORICAL ACROSS THE FAR EASTERN FINGER LAKES/NORTH COUNTRY.

WITH RESPECT TO POTENTIAL RAINFALL AMOUNTS...A ROUGH CONSENSUS OF
THE 00Z NAM/GFS/ECMWF AND HPC QPF GUIDANCE SUGGESTS THE POTENTIAL
FOR AS MUCH AS 1-2" OF RAIN ACROSS LEWIS COUNTY...WITH AMOUNTS OF UP
TO 3" POSSIBLE WERE THE WETTER 00Z NAM/ECMWF TO VERIFY. FURTHER TO
THE WEST...POTENTIAL RAINFALL AMOUNTS TAPER OFF SHARPLY ACROSS THE
REMAINDER OF THE NORTH COUNTRY AND THE FINGER LAKES...WITH ONLY
MINIMAL QPF OF A FEW HUNDREDTHS TO A TENTH OF AN INCH INDICATED
ACROSS THE GENESEE VALLEY. AT THIS TIME...THE ONLY AREA AT REAL RISK
OF ANY FLOODING ISSUES APPEARS TO BE LEWIS COUNTY...WHERE A FLOOD
WATCH REMAINS IN EFFECT.

AS FOR THE WINDS...A FAIRLY STRONG NORTHEAST TO NORTHERLY FLOW ON
THE WEST SIDE OF IRENE WILL BRING RATHER BREEZY TO DOWNRIGHT WINDY
CONDITIONS TO OUR AREA TODAY. THIS WILL ESPECIALLY BE THE CASE ALONG
THE SOUTHEASTERN LAKE ONTARIO SHORE...EASTERN FINGER LAKES...AND
ACROSS THE NORTH COUNTRY...WHERE ADDITIONAL FUNNELING EFFECTS OFF
LAKE ONTARIO AND UP THE SAINT LAWRENCE VALLEY WILL COME INTO PLAY.
IN THESE LATTER AREAS...MODEL SOUNDINGS AND PLAN VIEWS BOTH SUGGEST
THE POTENTIAL FOR ADVISORY-CRITERIA SUSTAINED WINDS AND GUSTS...WITH
SUSTAINED WINDS NEAR 30 MPH AND GUSTS OF 50-55 MPH POSSIBLE. WIND
ADVISORIES WILL THEREFORE BE IN EFFECT FROM WAYNE AND ONTARIO
COUNTIES EASTWARD TODAY...WITH ONTARIO COUNTY ADDED TO OUR EXISTING
ADVISORY PER COLLABORATION WITH NWS BGM.

GIVEN THE EXPECTED TRACK OF IRENE...THE BULK OF ITS ASSOCIATED
RAIN/FLOODING/WIND IMPACTS WILL COME TODAY AND EARLY THIS EVENING...
WITH WINDS AND RAIN THEN BOTH DIMINISHING FAIRLY QUICKLY TONIGHT AS
IRENE ACCELERATES FURTHER NORTHEAST INTO THE WESTERLIES AND BEGINS
EXTRATROPICAL TRANSITION. FAR WESTERN PORTIONS OF THE AREA...
INCLUDING BUFFALO AND NIAGARA FALLS...WILL LIKELY SEE LITTLE IF ANY
IMPACT OTHER THAN SOME BREEZY/BORDERLINE WINDY CONDITIONS TODAY.

WITH REGARD TO TEMPERATURES...HIGH TEMPS TODAY WILL RANGE FROM THE
LOWER TO MID 70S ACROSS THE FAR WEST WHERE THERE WILL BE SOME
SUNSHINE FROM LATER THIS MORNING ONWARD...TO ONLY THE MID 60S ACROSS
FAR EASTERN SECTIONS WHERE THE RAIN FROM IRENE WILL BE HEAVIEST AND
MOST PERSISTENT. LOWS TONIGHT WILL THEN DROP BACK INTO THE LOWER TO
MID 50S UNDER CLEARING SKIES...WITH SOME UPPER 40S AND THE USUAL
PATCHY FOG FOUND IN THE SOUTHERN TIER VALLEYS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
WHILE THIS WILL PROVE TO BE AN UNEVENTFUL PERIOD ACROSS OUR FORECAST
AREA...THERE WILL BE SOME DETAILS/NUANCES THAT WILL BE TRICKY TO
HANDLE. OVERALL THOUGH...LITTLE IF ANY RAIN CAN BE EXPECTED DURING
THIS PERIOD WHILE TEMPERATURES WILL CLIMB SOLIDLY BACK TO ABOVE
NORMAL LEVELS.

ON MONDAY...THE POTENT REMAINS OF IRENE WILL BE LIFTING OUT ACROSS
THE ST LAWRENCE VALLEY AND EASTERN QUEBEC WHILE SFC HIGH PRESSURE
OVER THE MID WEST WILL BUILD ACROSS THE LOWER GREAT LAKES. WHILE
THIS WILL PROMOTE FAIR DRY WEATHER ACROSS OUR REGION...A FAIRLY DEEP
H5 TROUGH WILL BE CRUISING ACROSS THE REGION WITH H85 TEMPS IN THE
VCNTY OF 8C. THIS WILL SET THE STAGE FOR A FAIR AMOUNT OF LOW LEVEL
INSTABILITY AS SFC-H7 LAPSE RATES WILL RANGE FROM 7-9 DEG/KM. BUFKIT
PROFILES FROM THE NAM SUGGEST A LACK OF MUCH LOW LEVEL MOISTURE
THOUGH WITH A STRONG SUBSIDENCE CAP AROUND 10K FT. THIS SHOULD BE
ENOUGH TO KEEP US RAIN FREE...ALTHOUGH SOME MDT CU WILL BE POSSIBLE
DURING THE MIDDAY.

THE PARTLY TO MOSTLY SUNNY SKIES MONDAY WILL BE ACCOMPANIED BY
SEASONABLE TEMPS. THE H85 TEMPS OF 8C WILL SUPPORT AFTERNOON HIGHS
OF 70 TO 75 ACROSS THE REGION...WHICH IS EXACTLY WHERE WE SHOULD BE
FOR LATE AUGUST.

FOR MONDAY NIGHT...THE TROUGH WILL LIFT OUT TO THE NORTHEAST WHILE
SFC HIGH PRESSURE WILL REMAIN IN PLACE. THIS SHOULD ALLOW FOR A STAR
FILLED NIGHT WITH TEMPS DROPPING TO COMFORTABLE SLEEPING LEVELS...
ALTHOUGH READINGS IN THE UPPER 40S TO LOWER 50S WILL BE FOUND ACROSS
THE SRN TIER VALLEYS AND ALSO EAST OF THE TUG.

A FAIRLY POTENT SHORTWAVE WILL CROSS SOUTHERN QUEBEC TO THE ST
LAWRENCE VALLEY ON TUESDAY WHILE RIDGING WILL REMAIN IN PLACE OVER
THE WRN COUNTIES. A FEW SHOWERS WILL BE POSSIBLE AS A RESULT OVER
THE NORTH COUNTRY AS AN ASSOCIATED FRONTAL BOUNDARY WILL SAG SOUTH
ACROSS THE NORTH COUNTRY AND LAKE ONTARIO. AGAIN...MOISTURE WILL BE
LIMITED BUT WITH GREATER FORCING EAST OF LK ONTARIO...FEEL THAT LOW
CHC POPS WILL BE NEEDED TO COVER THE POTENTIAL FOR SHRA ACTIVITY.

THE AFORMENTIONED FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTHEAST
TUESDAY NIGHT AS SHORTWAVE RIDGING WILL BUILD IN FROM THE WEST. THIS
WILL LEAD TO ANOTHER MAINLY CLEAR AND COMFORTABLE NIGHT.

WARM ADVECTION IN ADVANCE OF A WELL DEFINED SHORTWAVE WILL THEN
'MUDDY' THE WATERS FOR WEDNESDAY AND WEDNESDAY NIGHT. HAVE INCREASED
THE CLOUD COVERAGE FOR THIS 24 HOUR PERIOD...AND HAVE INTRODUCED
SLGHT CHC POPS FROM SOUTHWEST TO NORTHEAST. BOTH THE GFS AND ECMWF
HAVE SIMILAR SOLUTIONS...SO AM COMFORTABLE IN MAKING THE CHANGES.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS WE HEAD INTO SEPTEMBER DURING THIS PERIOD...THE WEATHER WILL BE
CHARACTERIZED BY SUMMER WARMTH. RIDGING BASED OVER THE NATIONS MID
SECTION ON THURSDAY WILL BUILD TO THE EAST ACROSS THE OHIO VALLEY
AND MID ATLANTIC STATES. THIS WILL PROVIDE A WARM SOUTHWESTERLY FLOW
ACROSS OUR REGION WITH H85 TEMPS CLIMBING INTO THE HIGH TEENS. THIS
SHOULD SUPPORT DAYTIME HIGHS IN THE 80S FOR MANY AREAS...
PARTICULARLY ON FRIDAY. SOME DETAILS...

A WEAKNESS AT H5 COUPLED WITH WARM ADVECTION IN THE LOW LEVELS WILL
TEND KEEP A FAIR AMOUNT OF CLOUDS AROUND ON THURSDAY...AND COULD
EVEN SUPPORT SOME ISOLATED SHOWERS. THESE ARE BOTH CHANGES FROM
CONTINUITY...BUT THE CHANGE IS STRONGLY SUPPORTED BY BOTH THE GFS
AND ECMWF. HAVE ALSO TWEAKED THE TEMPS DOWN A COUPLE/FEW DEGREES
FROM CONTINUITY DUE TO CLOUD COVER.

THE RIDGING WILL BUILD ACROSS OUR FORECAST AREA THURSDAY NIGHT AND
FRIDAY WHEN SKIES WILL CLEAR AND TEMPERATURES WILL AVERAGE AT LEAST
5 DEG F ABV EARLY SEPT VALUES.

ON FRIDAY NIGHT AND SATURDAY...A COLD FRONT IS FORECAST TO DROP
ACROSS THE REGION. HAVE RAISED POPS TO AT LEAST SLGT CHC DURING THIS
24 HOUR PERIOD. DEPENDING ON THE TIMING OF THIS FROPA...SATURDAY
COULD BE EVERY BIT AS WARM AS FRIDAY (GEN 80S). THE ECMWF IS
LEANIONG TOWARDS A SAT MORNING PASSAGE WHILE THE GFS IS SUGGESTING
SATURDAY EVENING.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
DURING THE COURSE OF TODAY...HURRICANE IRENE WILL LIFT FROM NEW
JERSEY NORTHEASTWARD ACROSS NEW YORK CITY...THEN ON INTO
CENTRAL NEW ENGLAND. AS A RESULT...RAIN WILL BECOME MORE STEADY
ACROSS THE EASTERN FINGER LAKES AND IN PARTICULAR THE NORTH
COUNTRY...WHERE SOME IFR TO MVFR CONDITIONS WILL BECOME LIKELY.
FURTHER WEST...CONDITIONS SHOULD GENERALLY BE VFR.

THE TIGHT PRESSURE GRADIENT ASSOCIATED WITH IRENE WILL RESULT IN
INCREASING NORTHEAST WINDS THIS MORNING...WHICH WILL THEN TEND TO
BACK TO NORTH AND EVENTUALLY NORTHWEST WITH TIME AS IRENE'S CENTER
LIFTS ACROSS SOUTHERN NEW ENGLAND. GUSTS TO 30-35 KTS WILL BE
POSSIBLE FOR MOST LOCATIONS FROM KROC-KDSV WESTWARD...WITH GUSTS IN
EXCESS OF 40 KTS POSSIBLE ALONG THE SOUTHEASTERN SHORE OF LAKE
ONTARIO AND ACROSS THE EASTERN FINGER LAKES/NORTH COUNTRY.

TONIGHT...ANY LINGERING RAINS/AVIATION RESTRICTIONS ACROSS EASTERN
SECTIONS SHOULD END FAIRLY QUICKLY DURING THE EVENING HOURS AS
IRENE LIFTS OUT INTO THE CANADIAN MARITIMES...WITH GUSTY
NORTHWESTERLY WINDS ALSO SUBSIDING. SOME PATCHY FOG WILL BE
POSSIBLE IN THE SOUTHERN TIER VALLEYS LATE...WITH CONDITIONS
OTHERWISE EXPECTED TO BE IN THE VFR RANGE OVERNIGHT.

OUTLOOK...
MONDAY THROUGH THURSDAY...VFR.

&&

.MARINE...
HURRICANE IRENE WILL TRACK NORTHEAST ACROSS NEW JERSEY THIS
MORNING...BEFORE LIFTING ACROSS NEW ENGLAND THIS AFTERNOON AND INTO
THE CANADIAN MARITIMES TONIGHT. THE TIGHT PRESSURE GRADIENT AROUND
IRENE WILL LEAD TO INCREASING NORTHEASTERLY WINDS THIS MORNING...
WHICH WILL THEN SLOWLY BACK TO NORTH AND THEN NORTHWEST THIS
AFTERNOON AS THE CENTER OF IRENE MAKES ITS WAY ACROSS NEW ENGLAND.

MARINE INTERESTS CAN EXPECT WINDS TO REACH GALE FORCE OVER THE
EASTERN TWO THIRDS OF LAKE ONTARIO TODAY...WITH SMALL CRAFT ADVISORY
CONDITIONS LIKELY OVER THE WESTERN PART OF THE LAKE AND ACROSS THE
SAINT LAWRENCE RIVER VALLEY. ADVISORY LEVEL CONDITIONS WILL ALSO BE
LIKELY ACROSS LAKE ERIE AND THE NIAGARA RIVER.

AS THE REMAINS OF IRENE LIFT AWAY INTO THE CANADIAN MARITIMES
TONIGHT AND MONDAY...WINDS AND WAVES WILL SUBSIDE FROM SOUTHWEST TO
NORTHEAST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NYZ004>008-014.
     FLOOD WATCH THROUGH THIS EVENING FOR NYZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
         LOZ030.
         GALE WARNING UNTIL 4 AM EDT MONDAY FOR LOZ043>045-063>065.
         SMALL CRAFT ADVISORY UNTIL 4 AM EDT MONDAY FOR LOZ042.
         SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR SLZ022-
         024.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Aug 28, 3:02 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
402 AM EDT SUN AUG 28 2011

NYZ008-290815-
LEWIS-
402 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-007-290815-
OSWEGO-JEFFERSON-
402 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-014-290815-
WAYNE-NORTHERN CAYUGA-ONTARIO-
402 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>013-019>021-085-290815-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
402 AM EDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-290815-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
402 AM EDT SUN AUG 28 2011

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 4 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042-062-SLZ022-024-290815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
402 AM EDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Monroe

When
August 28, 8:30 AM EST to 3:00 PM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Strong winds downed trees and power poles.

High Wind, Wayne

When
August 28, 8:30 AM EST to 3:00 PM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Strong winds downed trees and power poles.

High Wind, Ontario

When
August 28, 8:49 AM EST to 3:00 PM EST
Where
Ontario forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Strong winds downed trees and power poles.

High Wind, Oswego

When
August 28, 9:40 AM EST to 3:00 PM EST
Where
Oswego forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Strong winds downed trees and power poles.

High Wind, Northern Cayuga

When
August 28, 10:20 AM EST to 3:00 PM EST
Where
Northern Cayuga forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Strong winds downed trees and power poles.

High Wind, Lewis

When
August 28, 1:00 PM EST to 4:00 PM EST
Where
Lewis forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Strong winds downed trees and power poles.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343853, 343854, 343855, 343856, 343857, 343858.